Confused

Hi my hubby was in hospital for HE and thought things would go better with the confused mind. Prior to going to hospital he was seeing people in the house etc. He is now at home and he still continues with this thing that there are people in the house and he does not\know what they want etc. He was a heavy drinker but stopped for a year or so. Is

this still withdrawal symptons?

11 Replies

oldestnewest
  • Hello Ninie,

    Sorry that you are both having such a difficult time.

    How long was he in hospital with the hepatic encephalopathy ? If he is still having the same symptoms, perhaps he has been discharged too early.

    I cannot imagine that there would be any withdrawal after not having any alcohol for that long.

    Based on my own experience of HE, I would go back to either the GP or if you are really concerned, the accident and emergency department of the hospital where he was discharged from. Take with you the discharge letter and any other consultant letters regarding his liver condition.

    HE if ignored and not treated can be very serious. It would be better to err on the side of caution than to do nothing only for the situation become worse. I was never criticised by the hospital for going to A & E and every time it proved to have been the right thing to do. I say 'I' but it was my partner who always insisted I either go to the hospital or she called an ambulance. I had very little insight and thought everything was fine. During 2015 I was hospitalised for a total of 80 nights, mostly with HE. Following transplant I'm completely well.

    Take care,

    Jim

  • Ninie,

    One last thing. When did he last have his bowels open ?

    I'm sure you will have been told that regular bowel movements are essential when somebody is having episodes of HE. Constipation can cause or prolong an HE episode.

    Please try to encourage him to try immediately and thereafter ensure that there are three to four bowel movements per day.

    Jim

  • Thank you Jim, you are right I am going to speak to his GP and thinking about it, his

    bowels are not very regular. I will give him more lacson syrup to help him. Regards

  • H E can do some strange stuff, it's brain related, my mrs used to think her parents where in the next room. and they died some time ago she still sometimes says what she thinks i want to hear

  • Thank you for replying. I will speak to his dr. Keep well

  • I also have HE - but I have never been a drinker of alcohol - so I think your husband is not suffering from withdrawal. . I also have hallucinations, mainly visual ones, and I find these quite disturbing - they mainly involve 'seeing' things which are not there - such as people walking around the bedroom, a coat hanger which I had left on the bedroom floor at night-time apparently becoming a dead cat overnight - I do not even have a cat, waking up to find insects crawling through the ceiling. On a practical level, I have now been told by the DVLA that I cannot drive any more as I cannot rationalise properly I am sure that was the correct decision by the DVLA but it makes life difficult as I live in a village with only an infrequent bus service. -no buses at all after 7pm an none on a Sunday. . I often have no recollection of these occurrences. As I now live alone (my husband died a couple of years ago) I do find these episodes frightening. My 'children' - all adults, are very supportive but they live scattered around the world. I did find that the situation improved when I started taking Targaxan (Rifaximin), together with the lactulose.

  • Hi thank you for your response. Hubby also visually sees people around. The lactulose worked

    well yesterday and find him to be better today. Drs here do not prescribe Rifaximin to take at home. It is only given to him when he is hospitalised which is something I cannot understand as

    HE happens often. Thank you for your time and feel more comfortable in handling in my situation.

    Take care.

  • I also have HE and cannot drive, etc. I was a very heavy drinker..he can be like being in a blackout. It is very dangerous.

    But your hubby should already be on lactulous and rifaxin..the former to loosen stools and the latter to try and cleans toxins out of blood. As you know, HE is from an over load of toxins in the blood that travels to the brain.which is why having bowels movements to rid the body of said toxins is so important.

    I also take a second antibiotic other than the rifaxin three days a week. This helps to clear out even more.

    Y the way, the basic rule of thumb for alcoholism is that though they may not be active withdrawal symptoms, it's even month per year to be completely rid of. So, I drank 20 years, so it took me about 20 months to get my head on straight..really straight I mean. I had three and a half years sober when I was diagnosed with what they call the trifecta of cirrhosis, fatty liver, hepatic and alcoholic.

    I have nine years, god willing, and a day at a time, in September of this year.I did not eat HE until last year, and that was After my first transplant. So my old liver did not give it to me.

    But I am currently back on the list again..this time for two organs as my new liver is failing and I now need a new kidney.

    Your liver consultants should have given you all this info and should be monitoring him.

    You do know that HE swings like a pendulum. Every episode is different, from sleeping a lot to acting like you have dementia, screaming, crying, memory loss etc. I pulled out my pic line.

    Stress can cause it also. Also don't have to much red meat. As it is hard ti digest for the liver. And little tono salt.

    Sorry to go on and on, but I'm worried you have not been told the basics! One trip to the hospital will NOT fix him..this is an ongoing thing..it does not end. I was ok until I let them talk me into a shunt. Never again. The shunt is what gave me the HE. But they were trying to stop the ascites.

    I see my father all the time, even when I'm not having HE..but I think that is different..I think he comes to give me comfort, which he does. I miss him ver much. But since I've been sick I dream about him and see him sometimes when I am really scared or upset.

    But that's my story.

    Cheering you on!

    Kimberly

  • Thanks Kimberly I really appreciate your "story" and it has helped me to understand HE. I have tried to get him on riflaximin but drs will not prescribe it. He is drinking the lactulose and that is all.

    I have been very tempted to order the riflaximin on the internet but am a bit scared.

    He eats a lot of sugarery stuff, chocolates etc and I have tried to stop him but no luck. I have cut down on the meat he eats and the salt.

    Thanks again and hope you will get your new liver soon.

    Take care

  • Your GP is unlikelyl to prescribe Rifaxamin owing to the cost. Have you asked your consultant about it?

  • Hi it is not available in South Africa but will be discussing with him again.

You may also like...